Alert archive / Idaho / Special Weather Statements in 2021
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Aug 6, 2021, 2:09 AM MDT for Power County, Idaho. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 2:09 AM MDT (08:09 UTC)
- Expired
- Aug 6, 2021, 3:00 AM MDT
- In force
- 51 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.00 in
- Wind
- 50
County Power County, ID
The radar
The Pocatello radar (KSFX), 25 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 8.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 3441 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
474
WWUS85 KPIH 060809
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
209 AM MDT Fri Aug 6 2021
IDZ051-052-054-055-060900-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-Lower Snake River Plain ID-
209 AM MDT Fri Aug 6 2021
...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST UP THE SNAKE RIVER
PLAIN AND EASTERN ARCO DESERT REGION THROUGH 300 AM MDT...
At 208 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southeast of Craters Of The Moon to 18
miles west of Aberdeen to 15 miles west of American Falls. Movement
was northeast at 50 MPH.
HAZARD...Wind gusts of 40 to 50 MPH, lightning, and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
American Falls Reservoir, Aberdeen, Atomic City, Fort Hall Buffalo
Lodge, Springfield, Rockford, Pingree, Taber, Sterling, Pilar Butte,
Coxs Well Airport and Big Southern Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4355 11285 4333 11256 4300 11248 4274 11314
4298 11332 4314 11365
TIME...MOT...LOC 0808Z 236DEG 41KT 4316 11334 4304 11319 4285 11314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
KSmithWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:30 PM MDT, 12 hours 39 minutes earlier.
Area forecast discussion, Aug 5, 1:30 PM MDT, 12 hours 39 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 130 PM MDT Thu Aug 5 2021 .SHORT TERM...Today through Saturday night. Main impact through Friday will be thunderstorms. An advancing cold front is triggering thunderstorms across southeast Idaho this afternoon and evening and activity will continue Friday as a second trof pushes through the region. Will likely see gusty winds, small hail and heavy downpours with the strongest thunderstorms and a severe storm with a wind gust over 60 mph is not out of the question either. It will be significantly cooler on Friday behind the cold front with high temperatures even in low elevations struggling to reach 80 degrees with high elevations in the 60s and 70s. Saturday will be dry and sunny with moderating temperatures with low elevations back into the 80s once again. Expect breezy conditions Friday with sustained winds in the 15 to 20 mph range across the Snake River Plain and southern highlands especially with gusts around 30 mph. GK .LONG TERM...Sunday through Thursday. A stronger low will pass just to our north Sunday and Monday. The GFS and NAM want shift the low northward and also away from Idaho quicker. The ECMWF was much slower and keeping showers and storms along the Montana border around longer. The Blend of Models favors the ECMWF idea, but if current trends persist...we may just end up with a quick shot at rain and thunder Sunday. Winds are expected to increase Sunday and may end up being the main risk. At the moment, we aren't looking at anything that would reach Lake Wind or Wind Advisory thresholds. After that the models are struggling a bit with building high pressure. The models are not sure of the expanse/strength or where the ridge will be centered. The cluster forecasts only show one set that is similar to the current runs of the GFS and ECMWF. The other cluster forecasts do show a ridge but show it weaker or centered more to our west. It does appear though we should dry out. Temperatures take a big dip Monday with highs only in the 70s to near 80 in the valleys and 50s/60s in the mountains. After that, we should quickly warm up about 10-15 degrees through the rest of the week. Keyes && .AVIATION... A cold front approaching the region will bring thunderstorm activity thorugh Friday. Have vicinity thunderstorms at all sites this evening and again Friday morning. All sites could see a storm through tomorrow with wind gusts in excess of 40 knots possible near any outflow. General winds will increase Friday with sustained 10 to 20 knots at BYI, PIH, IDA and DIJ with gusts 20 to 30 knots possible behind the cold frontal passage. GK && .FIRE WEATHER...Showers and thunderstorms continue today across central and eastern Idaho. The current round moving through has had some lightning but not a bunch with it. There is quite a bit of clearing behind and we are expecting more to fire and move through this evening. In fact, we should see multiple rounds through tomorrow evening. Storms initially today will be a mix of wet and dry storms and transition to mostly wet by tonight. Gusts over 40mph are possible through this evening with some storms, in fact we could see gusts at or/above 60mph with a handful of storms. Stronger storms may also produce small hail. There is an increasing risk of heavy rainfall, along with potential for debris flows and mudslides. The RED FLAG WARNING for Zone 475 remains in place and won't be extended due to increasing chances of wetting rains. We are not looking at expanding the warning to other areas as fuels are not as dry and the potential for increasing rainfall. The next storm to impact the area will be Sunday into Monday. Increasing winds are definitely expected, but humidities should remain high enough to preclude any Red Flag Warnings even if fuels were to be more receptive. The question remains on the risk of thunderstorms. It does look like we should see some development along the Montana border Sunday especially in Lemhi County. The current forecast keeps that around through Monday, but trends are toward moving that out later Sunday and Monday is storm-free. Stay tuned. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM MDT this evening for IDZ475. &&
In the hours before
Local storm report, Aug 5, 9:59 PM MDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
959 PM MDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST 6 S SUN VALLEY 43.60N 114.32W
08/05/2021 M60 MPH BLAINE ID MESONET
MESONET STATION OHOI1 - OHIO GULCH.
&&
KSMITHLocal storm report, Aug 5, 10:07 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1007 PM MDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 2 SW KETCHUM 43.66N 114.40W
08/05/2021 M54 MPH BLAINE ID MESONET
&&
KSMITHLocal storm report, Aug 5, 11:40 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1140 PM MDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 2 SSW MARYSVILLE 44.04N 111.44W
08/05/2021 FREMONT ID UTILITY COMPANY
THUNDERSTORMS KNOCKED OUT POWER TO RESIDENTS
SOUTH AND EAST OF ASHTON. REPORTED AROUND
900 PM. FALL RIVER RURAL ELECTRIC
COOPERATIVE REPORTS POWER WAS RESTORED BY
11:11 PM.
&&
KSMITHLocal storm report, Aug 6, 12:13 AM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1213 AM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND DMG 2 NW ROBERTS 43.74N 112.16W
08/05/2021 JEFFERSON ID UTILITY COMPANY
POWERLINES DOWN.
&&
KSMITHLocal storm report, Aug 6, 12:25 AM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1225 AM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 12 NNW ATOMIC CITY 43.59N 112.94W
08/05/2021 M54 MPH BUTTE ID MESONET
MESONET STATION GRI - INL INTEC/GRID 3.
&&
KSMITHSpecial weather statement, Aug 6, 2:09 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
209 AM MDT Fri Aug 6 2021
IDZ051-052-054-055-060900-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-Lower Snake River Plain ID-
209 AM MDT Fri Aug 6 2021
...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST UP THE SNAKE RIVER
PLAIN AND EASTERN ARCO DESERT REGION THROUGH 300 AM MDT...
At 208 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southeast of Craters Of The Moon to 18
miles west of Aberdeen to 15 miles west of American Falls. Movement
was northeast at 50 MPH.
HAZARD...Wind gusts of 40 to 50 MPH, lightning, and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
American Falls Reservoir, Aberdeen, Atomic City, Fort Hall Buffalo
Lodge, Springfield, Rockford, Pingree, Taber, Sterling, Pilar Butte,
Coxs Well Airport and Big Southern Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4355 11285 4333 11256 4300 11248 4274 11314
4298 11332 4314 11365
TIME...MOT...LOC 0808Z 236DEG 41KT 4316 11334 4304 11319 4285 11314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KSmithThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:01 PM MDT | Special Weather Statement | PIH | Bingham | 44 min |
| Aug 5, 6:03 PM MDT | Special Weather Statement | PIH | Twin Falls | 27 min |
| Aug 5, 6:13 PM MDT | Special Weather Statement | PIH | Custer | 47 min |
| Aug 5, 6:19 PM MDT | Special Weather Statement | PIH | Butte | 41 min |
| Aug 5, 6:38 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more | 37 min |
| Aug 5, 7:13 PM MDT | Special Weather Statement | PIH | Jefferson | 47 min |
| Aug 5, 7:52 PM MDT | Special Weather Statement | PIH | Clark, Fremont | 38 min |
| Aug 5, 8:47 PM MDT | Special Weather Statement | PIH | Jefferson | 28 min |
| Aug 6, 7:33 AM MDT | Special Weather Statement | PIH | Bingham | 27 min |
| Aug 6, 8:11 AM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 49 min |
| Aug 6, 10:16 AM MDT | Special Weather Statement | PIH | Camas | 44 min |
| Aug 6, 11:27 AM MDT | Special Weather Statement | PIH | Custer | 48 min |
| Aug 6, 12:24 PM MDT | Special Weather Statement | PIH | Blaine | 66 min |
| Aug 6, 2:17 PM MDT | Special Weather Statement | PIH | Butte | 43 min |
| Aug 6, 2:20 PM MDT | Special Weather Statement | PIH | Bonneville, Jefferson, Madison, Teton | 40 min |
Nearby
Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.